Reactions 1704, p368 - 2 Jun 2018
Phototoxicity, invasive squamous cell carcinoma
and periostitis: case report
A-14-year old boy developed phototoxicity, invasive
squamous cell carcinomas (SCCs) and periostitis during
treatment with voriconazole for lung Aspergillus fumigatus
The boy, who had autosomal dominant hyper-IgE syndrome
(HIES), started receiving treatment with voriconazole 400mg
daily [route not stated] for the treatment of lung Aspergillus
fumigatus infection. Three years after initiation of
voriconazole, he developed phototoxicity in the form of
multiple actinic keratoses and lentigines. Ten months later, he
developed invasive SCCs at three different sites and SCC in
situ at another site.
The boy’s all SCCs were treated by surgical excision. One
month after the surgery, he developed severe bilateral lower
limb pain. The MRI confirmed periosteal reaction, which was
consistent with voriconazole related periostitis. Therefore,
voriconazole treatment was switched to posaconazole.
Subsequently, phototoxicity decreased. Six weeks later, his
musculoskeletal pain had completely resolved.
Author comment: "However, voriconazole . . . can
alternatively cause skin phototoxicity and SCC." "MRI
demonstrated periosteal reaction consistent with periostitis
secondary to voriconazole." "Withdrawal of voriconazole, as
seen in our patient, can result in decreased phototoxicity and
complete resolution of periostitis symptoms."
Kim M, et al. Voriconazole-induced phototoxicity, malignancy and periostitis in a
child with autosomal dominant hyper IgE syndrome. Australasian Journal of
Dermatology 59 (Suppl. 1): 78, May 2018. Available from: URL: http://
doi.org/10.1111/ajd.17_12815 [abstract] - Australia
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved